Georgia, 2013

Flood in Georgia, August 16, 2013

August 16, 2013 · NWS JAX · 1 event in 1 county or zone

Deep SW flow and high moisture content combined with forcing from upper level impulses, a lingering frontal boundary over SE Ga, and the daily sea breezes produced severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep SW flow and high moisture content combined with forcing from upper level impulses, a lingering frontal boundary over SE Ga, and the daily sea breezes produced severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 7:18 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 16, 7:18 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT FRI AUG 16 2013

.UPDATE...

THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS
SOUTHEAST GEORGIA TONIGHT. AS A RESULT OF CONVERGENCE ALONG THIS
BOUNDARY...EXPECT THE HEAVIEST SHOWERS TONIGHT TO MAINLY BE ALONG
AND NORTH OF A LINE FROM WAYCROSS TO BRUNSWICK. THEREFORE...THIS
WOULD BE THE MOST FAVORABLE REGION FOR FLOODING TONIGHT. HOWEVER...WITH
MOIST SOIL ACROSS THE ENTIRE FLOOD WATCH AREA AND THE POTENTIAL
FOR A FEW HEAVIER SHOWERS SOUTH OF THE BOUNDARY AS WELL...WILL
MAINTAIN THE FFA AS IT IS.

&&

.AVIATION...

SHOWER ACTIVITY POSSIBLE THROUGH MIDNIGHT AT THE FLORIDA TERMINALS
WITH TS POSSIBLE AT SSI THROUGH 02Z. ADVERTISED TEMPO MVFR
CONDITIONS DUE TO CONVECTION FOR FL TERMINALS...WITH IFR POSSIBLE
AT SSI WHERE HEAVIER RAIN IS POSSIBLE. AFTER MIDNIGHT PREVAILING
VFR CONDITIONS ARE EXPECTED UNDER LINGERING DEBRIS CLOUDS...BUT
COULD SEE SOME TEMPO MVFR DUE TO BR AND LOW CIGS AT GNV WHERE MID
AND HIGH CLOUD BREAKS WILL BE MOST PROBABLE THROUGH THE NIGHT.
ANOTHER ROUND OF CONVECTION EXPECTED AGAIN ON SATURDAY WITH
ACTIVITY FIRST BREAKING OVER SE GA NEAR SSI AND GNV UNDER
PREVAILING SW STEERING FLOW. CONVECTION WILL NEAR THE ATLANTIC
COAST INTO THE AFTN AND EVENING HOURS. ADVERTISED PROB30 GROUPS IN
ALL TAFS FOR BETWEEN 20-24Z...WITH 17-21Z AT GNV.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  85  72  91 /  90  70  70  50
SSI  74  86  76  87 / 100  70  70  40
JAX  72  89  75  90 /  80  60  60  40
SGJ  74  88  76  88 /  40  50  50  40
GNV  72  90  72  90 /  40  60  50  50
OCF  73  90  74  91 /  40  50  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-HAMILTON-NASSAU-ST
     JOHNS-SUWANNEE-UNION.

GA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

STRUBLE/ENYEDI
Hazardous weather outlook, Aug 16, 7:38 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT FRI AUG 16 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180045-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
838 PM EDT FRI AUG 16 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

PERIODS OF HEAVY RAINFALL...ESPECIALLY OVER SOUTHEAST GEORGIA...WILL
LEAD TO A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS STORMS WILL BE POSSIBLE SATURDAY...WITH HEAVY RAIN
AND GUSTY WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 16, 4:27 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     1 N JACKSONVILLE BEACH  30.29N 81.39W
08/16/2013  M42 MPH          AMZ452             FL   MESONET

            THE WEATHERFLOW SENSOR AT THE JACKSONVILLE BEACH PIER
            MEASURED A GUST TO 42 MPH FROM THE SOUTH-SOUTHWEST.

&&

ARS
Special weather statement, Aug 16, 4:46 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT FRI AUG 16 2013

FLZ024-025-GAZ166-162230-
COASTAL CAMDEN-DUVAL-NASSAU-
546 PM EDT FRI AUG 16 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN...NORTHEASTERN DUVAL AND EASTERN NASSAU COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 630 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF YULEE TO 5 MILES SOUTHWEST OF AMELIA CITY TO 7 MILES WEST OF
TALBOT ISLAND...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND YULEE...LITTLE TALBOT
ISLAND...TALBOT ISLAND...ST. MARYS...AMELIA CITY...FERNANDINA
BEACH...KINGS BAY BASE AND DUNGENESS THROUGH 630 PM EDT. GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3044 8156 3056 8156 3067 8168 3083 8155
      3081 8144 3075 8145 3072 8144 3070 8142
      3060 8144 3052 8142 3051 8144 3049 8141
      3045 8141
TIME...MOT...LOC 2146Z 206DEG 28KT 3070 8164 3058 8152
          3049 8152

ENYEDI
Special weather statement, Aug 16, 5:04 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 PM EDT FRI AUG 16 2013

GAZ154-166-162245-
COASTAL CAMDEN-COASTAL GLYNN-
604 PM EDT FRI AUG 16 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CAMDEN
AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 645 PM EDT...

AT 605 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
KINGS BAY BASE TO 5 MILES SOUTHEAST OF KINGS BAY BASE TO 13 MILES
SOUTHEAST OF KINGS BAY BASE...MOVING NORTH AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS BAY BASE...
HARRIETTS BLUFF...CUMBERLAND ISLAND...HIGH POINT...JEKYLL ISLAND AND
DOVER BLUFF THROUGH 645 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3103 8141 3100 8140 3101 8145 3098 8147
      3096 8144 3098 8142 3098 8141 3090 8140
      3075 8146 3075 8165 3115 8157 3112 8139
      3108 8139
TIME...MOT...LOC 2205Z 202DEG 20KT 3079 8160 3075 8145
          3064 8140

ENYEDI
Special weather statement, Aug 16, 5:31 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
631 PM EDT FRI AUG 16 2013

GAZ136-151>153-162330-
BRANTLEY-INLAND GLYNN-PIERCE-WAYNE-
631 PM EDT FRI AUG 16 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WAYNE...SOUTHEASTERN PIERCE...NORTHERN BRANTLEY AND NORTHWESTERN
GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 730 PM
EDT...

AT 631 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
WAYNESVILLE TO 3 MILES NORTHWEST OF HOBOKEN...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HORTENSE...HOBOKEN...NAHUNTA...MOUNT PLEASANT...RAYBON...ATKINSON...
WAYNESVILLE...THALMANN AND EVERETT THROUGH 730 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3131 8150 3111 8214 3125 8224 3155 8166
      3153 8165 3151 8165 3148 8161 3145 8162
      3142 8160 3134 8149
TIME...MOT...LOC 2231Z 246DEG 18KT 3134 8181 3120 8216

ENYEDI
Special weather statement, Aug 16, 6:11 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
711 PM EDT FRI AUG 16 2013

GAZ154-162345-
COASTAL GLYNN-
711 PM EDT FRI AUG 16 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GLYNN
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 745 PM EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ACROSS NORTHERN GLYNN COUNTY...MOVING NORTHEAST AT 20
MPH. THESE STRONG THUNDERSTORMS WILL IMPACT AREAS NEAR THE ALTAMAHA
RIVER BASIN THROUGH 745 PM. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3123 8128 3128 8145 3134 8147 3134 8144
      3129 8140 3129 8141 3128 8139 3128 8133
      3129 8128 3127 8125 3125 8125
TIME...MOT...LOC 2310Z 245DEG 16KT 3137 8142 3131 8140

ENYEDI
Special weather statement, Aug 16, 6:26 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT FRI AUG 16 2013

GAZ153-154-165-166-170015-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
726 PM EDT FRI AUG 16 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CAMDEN...AND GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 815 PM EDT...

AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
DOCK JUNCTION TO 3 MILES NORTH OF DOVER BLUFF...MOVING NORTHEAST AT
30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
JEKYLL ISLAND...HIGH POINT...DOVER BLUFF...DOCK JUNCTION...
BRUNSWICK...COUNTRY CLUB ESTATES...ST. SIMONS...BOYS ESTATE...SEA
ISLAND AND GLYNN HAVEN THROUGH 815 PM EDT. GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR
HAS INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP
WITH LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3124 8128 3120 8126 3120 8132 3116 8135
      3113 8134 3111 8139 3100 8140 3101 8145
      3098 8147 3096 8144 3098 8141 3093 8140
      3100 8171 3138 8155 3134 8144 3128 8139
      3129 8128 3127 8125
TIME...MOT...LOC 2326Z 223DEG 27KT 3123 8155 3109 8148

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Appling

When
August 16, 8:17 PM EST
Where
Appling County, 2.69 mi NE of Baxley to 1.88 mi N of Baxley
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.795, -82.315

Appling county had several roads flooded and closed due to days of bands of heavy rainfall. The cost of road damage was unknown and estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470526.